Utah, 2005

Winter Weather in Utah, March 24, 2005

March 24, 2005 · NWS GJT · 1 event in 1 county or zone

A series of disturbances produced around one foot of snow across the La Sal and Abajo Mountains of southeast Utah.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A series of disturbances produced around one foot of snow across the La Sal and Abajo Mountains of southeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 24, 4:06 AM MST, 54 minutes earlier.

Area forecast discussion, Mar 24, 4:06 AM MST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
406 AM MST THU MAR 24 2005

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)
SHORT RANGE MODELS SIMILAR WITH RESPECT TO TIMING AND INTENSITY
DURING THIS UNSETTLED SHORT TERM PERIOD. UPPER LOW OVER THE PACIFIC
NW DROPS SOUTHWARD AS AN OPEN WAVE. THE GFS DEPARTS SLIGHTLY FROM NAM
SHOWING THE SYSTEM CLOSING BY 12Z SAT OVER SWRN COLORADO.

TODAY AND TONIGHT...A WEAK OPEN WAVE OVR THE REGION DEPARTS TO THE
EAST TDY...MEANWHILE ENERGETIC SRN PORTION OF PACIFIC NW LOW
APPROACHES WRN IDAHO PRODUCING SHORT WAVE RIDGING OVR OUR CWA.
HAVE DECIDED TO EXTEND THE WINTER STORM WARNING FOR ZNS 4 AND 13
BECAUSE A SFC TROF LIES ACROSS NW COLORADO AND LAPSE RATES ARE VERY
UNSTABLE THROUGH A DEEP LAYER AS A RESULT OF LOW LEVEL CAA. LIFTED
INDEX ALSO HOVERS AROUND ZERO FOR MOST OF THE CWA...SO INTRODUCED
ISOLD TSTMS. SUSPECT NOT UNLIKE YESTERDAY...CONVECTIVE BURSTS OF
SE OF THE COLD FRONT. ALSO A NICE
COUPLET OF H7 UVV AND SOME H3 DIVERGENCE WITH THE SFC LOW
OVER WRN COLORADO. BUT NOT SURPRISINGLY DIV Q FIELD WEAK IN THE
ABSENCE OF JET SUPPORT. OROGRAPHIC COMPONENT AFTER FRONTAL PASSAGE
ONLY MODERATE WITH NW WINDS OF 15 TO 20 KTS. CERTAINTY STILL A LITTLE
QUESTIONABLE BUT THE POTENTIAL FOR SIGNIFICANT PERHAPS WARNING
CRITERIA SNOW SEEMS POSSIBLE FOR THE MTNS WHILE NORTHWEST VALLEYS
COULD REACH ADVISORY LEVELS. WILL LET THE DAY SHIFT EXAMINE LATER
MODEL GUIDANCE AND HAVE THE LAST WORD.

.LONG TERM (SATURDAY THROUGH THURSDAY)...
CLOSED UPPER LOW WILL BE MOVING OUT OF WRN COLORADO SATURDAY MORNING
WITH INCREASING SUBSIDENCE FROM THE WEST THROUGH THE DAY.  BUT
MOISTURE WILL BE WRAPPED AROUND THE UPPER LOW...SO SNOW SHOWERS WILL
STILL CONTINUE OVER THE HIGH COUNTRY TOWARDS THE DIVIDE.  WITH LIGHT
WIND FLOW ALOFT...PCPN WIL       0           0        0.06
SNOW 12HR                 00-00           T       00-00
RAIN SHWRS              S  S
TSTMS                   S  S
SNOW                                                        S  S  S  S  C  C
SNOWSHWRS                     S  S
OBVIS            F+ F+

DATE               SUN 03/27/05  MON 03/28/05  TUE 03/29/05  WED 03/30/05
UTC 6HRLY     07   13 19 01 07   13 19 01 07   13 19 01 07   13 19 01
MST 6HRLY     00   06 12 18 00   06 12 18 00   06 12 18 00   06 12 18

MIN/MAX            26    55      32    72      38    73      35    62
TEMP          30   28 49 48 38   35 64 62 47   43 66 62 45   40 57 54
DEWPT         28   27 29 30 29   28 28 28 29   26 27 31 28   29 28 28
PWIND DIR           N     W       W     W      NW    SE       W    NW
WIND CHAR          GN    GN      GN    BZ      GN    GN      GN    GN
AVG CLOUDS    SC   SC SC SC SC   SC SC SC SC   SC SC SC SC   SC SC SC
POP 12HR            5     0       0     0       5     5       5     5

KSZ016-250207-
HILL CITY-GRAHAM KS
39.39N  99.83W
407 AM MST THU MAR 24 2005

DATE             THU 03/24/05            FRI 03/25/05            SAT 03/26/05
UTC 3HRLY     10 13 16 19 22 01 04 07 10 13 16 19 22 01 04 07 10 13 16 19 22 01
MST 3HRLY     03 06 09 12 15 18 21 00 03 06 09 12 15 18 21 00 03 06 09 12 15 18

MAX/MIN                      46          30          43          30          43
TEMP             37 41 44 45 41 36 34 32 32 36 40 42 39 35 33 32 32 36 40 42 39
DEWPT            34 33 33 33 30 31 30 28 28 28 29 29 29 29 29 29 29 30 31 32 33
RH               89 73 65 62 65 82 85 85 85 72 64 60 67 78 85 88 88 79 70 67 79
WIND DIR         SE SE NE  N NE  N  N  N  N  N  N NE NE NE NE NE NE NE NE NE NE
WIND SPD         11  6  5 12 13 11 11 12 13 13 11 10  9  9  9  8  8  9 11 12 13
CLOUDS           BK BK BK BK BK BK BK BK BK BK SC BK BK BK BK BK BK BK BK BK SC
POP 12HR                     20          20          10          20          30
QPF 12HR                   0.01        0.01           0           0        0.06
SNOW 12HR                 00-00           T       00-00
RAIN SHWRS              S  S
SNOW                                                        S  S  S  S  C  C
SNOWSHWRS                     S  S
OBVIS             F  F

DATE               SUN 03/27/05  MON 03/28/05  TUE 03/29/05  WED 03/30/05
UTC 6HRLY     07   13 19 01 07   13 19 01 07   13 19 01 07   13 19 01
MST 6HRLY     00   06 12 18 00   06 12 18 00   06 12 18 00   06 12 18

MIN/MAX            29    58      34    71      40    70      38    62
TEMP          33   31 52 51 40   37 64 62 48   44 64 61 46   42 57 54
DEWPT         31   30 32 33 33   33 35 35 36   31 35 36 39   38 36 35
PWNE NE  N  N
WIND SPD          4  8 14 13 13 11 11 11 11 10  9  8 10 13 16 14 13 14 14 13 13
WIND GUST              26
CLOUDS           BK BK BK BK BK BK BK BK BK BK BK BK BK BK OV BK BK BK BK BK BK
POP 12HR                     20          20          10          30          30
QPF 12HR                   0.02        0.01           0        0.01        0.07
SNOW 12HR                 00-00           T       00-00
RAIN SHWRS              S  S
TSTMS                   S  S
SNOW                                                        C  C  C  C  C  C
SNOWSHWRS                     S  S
OBVIS            F+ F+                                                 20          10          30          30
QPF 12HR                   0.02        0.01           0        0.01        0.06
SNOW 12HR                 00-00           T       00-00
RAIN SHWRS              S  S
TSTMS                   S  S
SNOW                                                  C  C  C  C  C  C  C  C
SNOWSHWRS                     S  S
OBVIS            F+ F+

DATE               SUN 03/27/05  MON 03/28/05  TUE 03/29/05  WED 03/30/05
UTC 6HRLY     07   13 19 01 07   13 19 01 07   13 19 01 07   13 19 01
MST 6HRLY     00   06 12 18 00   06 12 18 00   06 12 18 00   06 12 18

MIN/MAX            26    57      31    70      35    71      33    63
TEMP          30   28 51 49 38   34 62 60 44   40 64 60 43   38 57 54
DEWPT         27   25 25 25 26   26 25 24 24   23 22 25 26   23 22 21
PWIND DIR           N     W       W     W      NW    SE      NW    NW
WIND CHAR          GN    GN      GN    BZ      GN    GN      GN    GN
AVG CLOUDS    SC   SC SC SC SC   SC SC SC SC   SC SC SC SC   SC SC SC
POP 12HR            5     0       0     0       5     5       5     0
Hazardous weather outlook, Mar 23, 5:00 AM MST, 24 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 AM MST WED MAR 23 2005

COZ003>005-009-010-012-013-017>019-UTZ023-025-028-241257-
EASTERN UINTA MOUNTAINS-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS-
ROAN AND TAVAPUTS PLATEAUS-SOUTHWEST SAN JUAN MOUNTAINS-
TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
500 AM MST WED MAR 23 2005

...WINTER STORM WARNINGS AND ADVISORIES FOR THE HIGHER TERRAIN OF
EASTERN UTAH AND WESTERN COLORADO WEDNESDAY AND WEDNESDAY NIGHT.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER TERRAIN OF EASTERN
UTAH AND WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SNOW SHOWERS WILL INCREASE ACROSS THE MOUNTAINS OF EASTERN UTAH AND
WESTERN COLORADO THIS MORNING...BECOMING HEAVY AT TIMES BY MIDDAY.
STRONG SOUTHWEST WINDS TODAY WILL COMBINE WITH THE SNOW TO PRODUCE
REDUCED VISIBILITY IN BLOWING AND DRIFTING SNOW. SIGNIFICANT SNOW
ACCUMULATIONS ARE EXPECTED BY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SNOW WILL DIMINISH ON THURSDAY...BEFORE INCREASING FRIDAY AND
CONTINUING INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO REPORT NEW SNOWFALL TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.

COZ001-002-006>008-011-014-020>023-UTZ022-024-027-029-241257-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY-
LOWER YAMPA RIVER BASIN-PARADOX VALLEY/LOWER DOLORES RIVER-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-UPPER GUNNISON RIVER VALLEY-
500 AM MST WED MAR 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEY AREAS OF EASTERN
UTAH AND WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SNOW OR MIXED RAIN AND SNOW WILL INCREASE ACROSS THE HIGHER VALLEYS
OF EASTERN UTAH AND WESTERN COLORADO TODAY. SNOW LEVELS WILL DROP
LATER THIS EVENING TO BETWEEN 6000 AND 7000 FEET WITH 1 TO 4 INCHES
OF SNOW ACCUMULATIONS AT SOME LOCATIONS. SOUTHWEST WINDS 10 TO 20 MPH
WITH HIGHER GUSTS ARE EXPECTED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE CHANCE FOR SNOW OR MIXED RAIN AND SNOW WILL CONTINUE INTO
SATURDAY AT THE HIGHER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO REPORT NEW SNOWFALL TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.

DJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, La Sal & Abajo Mountains

When
March 24, 5:00 AM MST to 3:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445279.